Posted on Tuesday 3 March 2015
Withdrawal Symptoms after Selective Serotonin Reuptake Inhibitor Discontinuation:
A Systematic Reviewby Giovanni A. Fava, Alessia Gatti, Carlotta Belaise, Jenny Guidi, and Emanuela OffidaniPsychotherapy and Psychosomatics. 2015 84:72-81.
Background: Selective serotonin reuptake inhibitors [SSRI] are widely used in medical practice. They have been associated with a broad range of symptoms, whose clinical meaning has not been fully appreciated.Methods: The PRISMA guidelines were followed to conduct a systematic review of the literature. Titles, abstracts, and topics were searched using the following terms: ‘withdrawal symptoms’ OR ‘withdrawal syndrome’ OR ‘discontinuation syndrome’ OR ‘discontinuation symptoms’, AND ‘SSRI’ OR ‘serotonin’ OR ‘anti- depressant’ OR ‘paroxetine’ OR ‘fluoxetine’ OR ‘sertraline’ OR ‘fluvoxamine’ OR ‘citalopram’ OR ‘escitalopram’. The electronic research literature databases included CINAHL, the Cochrane Library, PubMed and Web-of-Science from inception of each database to July 2014.Results: There were 15 randomized controlled studies, 4 open trials, 4 retrospective investigations, and 38 case reports. The prevalence of the syndrome was variable, and its estimation was hindered by a lack of case identification in many studies. Symptoms typically occur within a few days from drug discontinuation and last a few weeks, also with gradual tapering. However, many variations are possible, including late onset and/or longer persistence of disturbances. Symptoms may be easily misidentified as signs of impending relapse.Conclusions: Clinicians need to add SSRI to the list of drugs potentially inducing withdrawal symptoms upon discontinuation, together with benzodiazepines, barbiturates, and other psychotropic drugs. The term ‘discontinuation syndrome’ that is currently used minimizes the potential vulnerabilities induced by SSRI and should be replaced by ‘withdrawal syndrome’.
In the past decade, few studies assessed the presence of discontinuation symptoms, and the topic has attracted limited attention also as to literature reviews. To the best of our knowledge, in the English language there has been no systematic review on the clinical aspects of SSRI discontinuation according to established criteria. Yet, such knowledge is important because of the wide-spread use of SSRI in medical practice.
As a psychiatry resident [1974-1978], my references for psychiatric drugs were textbooks, under an inch thick. They’re still around with the kind of underlining that you look back on and wonder what you thought you were doing. Almost everything ended up underlined or high lighted – like you could vacuum up the information with a yellow felt pen. But my point is that I don’t recall the drugs changing at some rate that required constant updating. There were the MAOIs and the TCAs [Monamine Oxidase Inhibitors and the Tricyclic Antidepressants]. They were laid out in neat tables with various columns of characteristics, describing how they differed. They were primarily inpatient drugs, used primarily on patients with the various melancholic depressions, but not so much for outpatients. We all knew the side effects because the patients told us about them all the time. While I never saw a fatality, we all worried about overdoses because a month’s supply prescription could be a fatal dose. I remember a rule of sorts – if a patient responded to an antidepressant, they should continue for at least six months because patients who stopped sooner had an increased incidence of relapse. But my point is that these weren’t long term drugs because depression wasn’t considered a long term problem and the everyday side effects – things like dry mouth and constipation were gladly left behind.
When the DSM-III and the SSRIs came along, things were different. Depression became a Disorder, Major Depressive Disorder, and the treatment became the antidepressant drugs that flowed from the pipeline. They were better tolerated and the old short-term rules just sort of evaporated. People stayed on them for long periods and thought of them as treating some kind of disease they had. Many seemed to think of them as keeping the disease at bay, and were afraid that if they stopped, it would come back. If they got depressed again, they said "my antidepressant has stopped working." I missed most of that, and a lot of what I learned about those drugs was from patients talking about their experiences. And there was a pattern. First there would be a "occasionally" symptom like decreased libido with Prozac®. Then it was "sometimes", then "often." I learned about withdrawal from a friend’s wife who had a hell of a time getting off of Paxil®. At first, I thought it was a Paxil® thing, but then I heard about it with other drugs. And so it went, learning from patients before it came from the traditional sources like journals. I actually learned most of what I know about SSRI withdrawal here from the comments of Altostrata and her Surviving ADs site – things like the withdrawal symptoms being interpreted as the "depression is coming back" or always tapering with discontinuation rather than stopping abruptly. That information is available now, but not "back in the day."
An Editorialby Guy Chouinard and Virginie-Anne ChouinardPsychotherapy and Psychosomatics. 2015 84:63–71.
Conclusion: SSRIs have provided major therapy advancement in the treatment of depression and other mental disorders. Withdrawal symptoms may occur with SSRIs, similarly to other CNS drugs, and they must be identified and differentiated from relapse and recurrence of the original illness. The proposed diagnostic criteria will permit the identification of three types of withdrawal associated with SSRIs. Differentiating withdrawal from relapse and recurrence of the original illness will allow clinicians to more effectively reduce and withdraw SSRIs, and find a minimal therapeutic dose. It is most important to recognize persistent post·withdrawal disorders to prevent unnecessarily high doses and prolonged treatment.
This paper set me to thinking about something. It’s a report of something I need to know about, but it’s 25+ years after I needed to know about it. The first article on withdrawal listed in Fava et al’s supplementary material is in 1988, around the time Prozac® was introduced, and there are number in the 1990s. But I didn’t learn about it through medical channels. As an old man, I have the time to root around about things, but I sure didn’t in 1988. And yet, in my first career [Medicine] and early in the second [Psychiatry] I just knew about things. I didn’t think about "keeping up." I just read my journals, went to meetings and conferences, and lived in a world populated by colleagues and patients. There was always a library around for looking up things I had questions about. I never much liked CME [Continuing Medical Education], so I picked things "of interest" rather than review courses. My point is that I didn’t think about "keeping up." Medical life just "kept me up." That seems to have changed in the 1980s. I wish I’d been perceptive enough to notice it happening. I’d always read review articles, but I no longer found them very interesting. Too upbeat. Too pie in the sky. Too future oriented. I don’t recall ever thinking about why, but I just gradually stopped that kind of general journal reading and read books of interest.